Alert archive / Arizona / Areal Flood Warnings in 2012

Areal Flood Warning 13, NWS Tucson, AZ

September 12, 2012Pima County, Arizona

NWS Tucson, AZ issued this areal flood warning at Sep 12, 2012, 4:08 PM MST for Pima County, Arizona. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2012, 4:08 PM MST (23:08 UTC)
Expired
Sep 13, 2012, 10:00 AM MST
In force
18 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 160 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2012-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 761 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2012-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
761 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

231 
WGUS45 KTWC 122308
FLWTWC

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
408 PM MST WED SEP 12 2012

AZC019-131100-
/O.NEW.KTWC.FA.W.0013.120912T2308Z-120913T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
408 PM MST WED SEP 12 2012

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLOOD WARNING FOR SMALL STREAMS IN...
  CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 400 AM MST THURSDAY

* AT 407 PM MST THE VAMORI WASH NEAR KOM VO REMAINED ABOVE FLOOD 
STAGE AT 9.81 FEET WHICH STILL IMPACTS HIGHWAY 21. AT LEVELS ABOVE 
9.5 FEET...HIGHWAY 21 WILL LIKELY REMAIN IMPASSABLE. THE WASH WILL 
CONTINUE TO VERY SLOWLY RECEDE BUT WILL LIKELY REMAIN ABOVE FLOOD 
STAGE TONIGHT. 

A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR HAS BEEN REPORTED.
STREAM RISES WILL BE SLOW AND FLASH FLOODING IS NOT EXPECTED.
HOWEVER...ALL INTERESTED PARTIES SHOULD TAKE NECESSARY PRECAUTIONS
IMMEDIATELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. MOST FLOOD RELATED 
DEATHS OCCUR IN AUTOMOBILES. ONLY A FEW INCHES OF RAPIDLY FLOWING 
WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. 

&&

LAT...LON 3177 11244 3196 11243 3198 11242 3201 11234
      3201 11231 3193 11212 3188 11218 3192 11230
      3172 11230

$$

GL
3 follow-up statements
538 
WGUS85 KTWC 130411
FLSTWC

FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
911 PM MST WED SEP 12 2012

AZC019-131100-
/O.CON.KTWC.FA.W.0013.000000T0000Z-120913T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
911 PM MST WED SEP 12 2012

...THE FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM MST THURSDAY FOR
SMALL STREAMS IN CENTRAL PIMA COUNTY...

AT 911 PM MST THE VAMORI WASH NEAR KOM VO REMAINED ABOVE FLOOD STAGE 
AT 9.69 FEET WHICH STILL IMPACTS HIGHWAY 21. AT LEVELS ABOVE 9.5 
FEET...HIGHWAY 21 WILL LIKELY REMAIN IMPASSABLE. THE WASH WILL 
CONTINUE TO VERY SLOWLY RECEDE BUT WILL LIKELY REMAIN ABOVE FLOOD 
STAGE INTO THURSDAY MORNING.

A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR HAS BEEN REPORTED.
STREAM RISES WILL BE SLOW AND FLASH FLOODING IS NOT EXPECTED.
HOWEVER...ALL INTERESTED PARTIES SHOULD TAKE NECESSARY PRECAUTIONS
IMMEDIATELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3177 11244 3196 11243 3198 11242 3201 11234
      3201 11231 3193 11212 3188 11218 3192 11230
      3172 11230

$$

GL
967 
WGUS45 KTWC 131049
FLWTWC

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
349 AM MST THU SEP 13 2012

AZC019-131700-
/O.EXT.KTWC.FA.W.0013.000000T0000Z-120913T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
349 AM MST THU SEP 13 2012

THE NATIONAL WEATHER SERVICE IN TUCSON HAS EXTENDED THE

* FLOOD WARNING FOR SMALL STREAMS IN...
  CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 1000 AM MST

* AT 347 AM MST THE VAMORI WASH REMAINED ABOVE FLOOD STAGE AT 9.57   
  FEET WHICH STILL IMPACTS HIGHWAY 21. AT LEVELS ABOVE 9.5 
  FEET...HIGHWAY 21 WILL LIKELY REMAIN IMPASSABLE. THE WASH WILL 
  CONTINUE TO VERY SLOWLY RECEDE BUT WILL LIKELY REMAIN ABOVE FLOOD 
  STAGE UNTIL LATE THIS MORNING.

A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR HAS BEEN REPORTED.
STREAM RISES WILL BE SLOW AND FLASH FLOODING IS NOT EXPECTED.
HOWEVER...ALL INTERESTED PARTIES SHOULD TAKE NECESSARY PRECAUTIONS
IMMEDIATELY.

LAT...LON 3177 11244 3196 11243 3198 11242 3201 11234
      3201 11231 3193 11212 3188 11218 3192 11230
      3172 11230

$$

MEYER
790 
WGUS85 KTWC 131702
FLSTWC

FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1002 AM MST THU SEP 13 2012

AZC019-131709-
/O.EXP.KTWC.FA.W.0013.000000T0000Z-120913T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
1002 AM MST THU SEP 13 2012

...THE FLOOD WARNING WILL EXPIRE AT 1000 AM MST FOR SMALL STREAMS IN
CENTRAL PIMA COUNTY...

AT 955 AM MST...THE VAMORI WASH HAD FALLEN TO JUST BELOW FLOOD 
STAGE. THE CURRENT READING WAS 9.47 FEET AND FLOOD STAGE IS 9.50 
FEET. AT THESE LEVELS...HIGHWAY 21 WILL STILL LIKELY BE IMPACTED. 
HOWEVER...THE VAMORI WASH IS EXPECTED TO CONTINUE TO SLOWLY RECEDE.

LAT...LON 3177 11244 3196 11243 3198 11242 3201 11234
      3201 11231 3193 11212 3188 11218 3192 11230
      3172 11230

$$
ZELL

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this areal flood warning went out at Sep 12, 2:15 PM MST, 1 hour 53 minutes earlier.

Area forecast discussion, Sep 12, 2:15 PM MST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST WED SEP 12 2012

.SYNOPSIS...AMPLE MOISTURE FOR SCATTERED SHOWERS AND THUNDERSTORMS
TODAY. A DRIER WESTERLY FLOW WILL START TO LIMIT THUNDERSTORM
COVERAGE BEGINNING THURSDAY.

&&

.DISCUSSION...ISOLATED STORMS HAVE POPPED UP NOW AND THEN TODAY AND
SHOULD CONTINUE THROUGH THE AFTERNOON AND EVENING. VIS SATELLITE
IMAGERY SHOWS CLEARING TAKING PLACE OVER MUCH OF PIMA COUNTY...BUT
WIDESPREAD CU FIELD EXISTS ACROSS THE REST OF SOUTHEAST ARIZONA. THE
TRAILING EDGE OF AN UPPER TROUGH IS DIVING SOUTH ACROSS EASTERN
ARIZONA AND PROVIDING ENOUGH SUPPORT FOR CONVECTION MAINLY OVER THE
RIM. THIS SUPPORT SHOULD CONTINUE TO ENHANCE STORM POTENTIAL ACROSS
THE HIGHER TERRAIN OF EASTERN AND SOUTHEASTERN ARIZONA...WHICH IS
WHERE OUR CURRENT HIGHEST CHANCE FOR PRECIP EXISTS IN THE
FORECAST.

FORECAST SOUNDINGS SHOW THE DRYING TREND ALOFT WILL CONTINUE AND
SLOWLY ERODE THE MOIST AIRMASS BELOW 500 MB. PRECIP CHANCES WILL
ALSO DECREASE ACCORDINGLY THROUGH THE NEXT 7 DAYS. THE UPPER LOW
WILL CUT OFF OVER NEW MEXICO AND PROVIDE SOME SUPPORT FOR STORMS
MAINLY IN THE FAR EASTERN PORTION OF SOUTHEAST ARIZONA THROUGH
FRIDAY. WILL ALSO EXPERIENCE A TIGHTENING SURFACE GRADIENT FRIDAY
RESULTING IN STRONGER SURFACE WINDS. NOT YET CONCERNED ABOUT WIND
ADVISORY THRESHOLDS BEING MET...BUT THE WINDS WILL INCREASE ABOVE
RECENT CLIMATOLOGY.

A SUBSTANTIAL PATTERN CHANGE IS CURRENTLY TAKING PLACE WITH ARIZONA
BEING CUT OFF FROM THE MONSOONAL FLOW AS HIGH PRESSURE BUILDS OVER
THE WESTERN US. AS MENTIONED ABOVE...THIS WILL RESULT IN A DRY AND
WARMING TREND OVER THE NEXT SEVERAL DAYS. ANTICIPATE TEMPERATURES
RISING TO NEAR OR SLIGHTLY ABOVE NORMAL WITH VERY FEW CHANCES AT
PRECIP AFTER FRIDAY.

&&

.AVIATION...FEW-SCT CLOUDS AT 4-7K FT AGL THRU 13/02Z...THEN
DECREASING CLOUDS...AND SKC-FEW CLOUDS AFT 13/05Z. ISOLATED
-TSRA/-SHRA THRU 13/02Z...MAINLY EAST OF A KFHU TO KSAD LINE. WIND
GUSTS NEAR 30 KTS WITH THE STRONGEST -TSRA. OTHERWISE...SURFACE WIND
LESS THAN 10 KTS THRU 13/16Z. AVIATION DISCUSSION NOT UPDATED FOR
TAF AMENDMENTS.

&&

.FIRE WEATHER...ISOLATED SHOWERS AND THUNDERSTORMS THROUGH THE EARLY
EVENING HOURS...THEN A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
FOR THE REST OF THE WORK WEEK MAINLY EAST OF TUCSON. DRY CONDITIONS
ARE EXPECTED FOR MUCH OF SOUTHEAST ARIZONA THIS WEEKEND INTO EARLY
NEXT WEEK. WITH DECREASING MOISTURE THIS WEEK...EXPECT DAYTIME HIGH
TEMPERATURES TO INCREASE AND MINIMUM RELATIVE HUMIDITY VALUES TO
DECREASE.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/TUCSON

BROST/ZELL
Hazardous weather outlook, Sep 12, 11:16 AM MST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1116 AM MST WED SEP 12 2012

AZZ501>515-131830-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
1116 AM MST WED SEP 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY MAINLY ACROSS
COCHISE...GRAHAM AND GREENLEE COUNTIES. SOME STORMS MAY PRODUCE
BRIEF HEAVY RAIN AND STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A DRYING TREND WILL CONTINUE ON THURSDAY LASTING THROUGH NEXT
WEEK. SHOWER AND THUNDERSTORM CHANCES WILL BE LIMITED WITH THE
DRIER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 7:03 PM MSTAreal Flood WarningTWCPima15 hr

Nearby

Areal Flood Warnings in Arizona, 2012Every areal flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.